SEARCH

SEARCH BY CITATION

Dear Sir,

Treponema pallidum, the aetiologic agent of syphilis, is known to cause disease in virtually every organ in the human body, including the liver named for this reason ‘the great mimicker’ [1]. We present here a case of documented acute hepatitis related to syphilis infection in an immunocompetent patient.

A 58-year-old heterosexual White man, without particular antecedent, presented with a 1-week history of jaundice and weakness and a 3-week history of polyuria and polydipsia associated with an unintentional weight loss of 10 kg. The patient worked as camion-driver (travelled only in Europe). He was married with two children; the whole family was in good health. He denied significant alcohol intake. General clinical examination was normal except the jaundice and a moderate hepatomegaly and the presence of non-pruritis multiple maculo-papuloses cutaneous lesions localized of the superior part of the thorax, upper limbs and front. There were no lesions around the genitalia (any genital ulcer, or earlier signs of orchitis) or in the mouth. The table lists the main standard laboratory test abnormalities. Ultrasonography of the abdomen showed a dilated coledoc at 1-cm diameter without lithiasis and a lithiasic gall bladder. The computed tomography evidences the vesicular lithiasis and a normal homogene liver. Serological tests for hepatitis A, B and C viruses, Eptein–Barr virus, cytomegalovirus, type 1 and 2 herpes simplex, human immunodeficiency virus (HIV), B19 parvovirus, Coxiella burnetti, Bartonella sp., Rickettsia sp., Brucella sp. were negative, as was the search of toxoplasma infection. Because of skin lesions, a syphilis serology was done that revealed syphilitic infection: VDRL (veneral disease research laboratory) = 1/16 (normal value <1/2), enzyme-linked-immunosorbent assay = 22 (normal value <0.9), IgM anti-T. pallidumFTA-Abs (fluorescent treponemal antibody-absorption) 1/10. The patient was treated with benzyl penicillin (2.4 millions units per week i.m. for three consecutive weeks) and intravenous insulin. After 3 weeks, the liver parameters were normal (Table 1); a reactional transitory lymphocytosis was observed few days after introduction of benzyl penicillin therapy.

Table 1.  Main standard laboratory test abnormalities
 Data at admissionAfter benzyl penicillin and insulin therapy
  1. ALAT, alanine aminotransferase; ASAT, aspartate aminotransferase; ESR, erythrocyte sedimentation rate; GGT, gamma glutamyl transferase; haemoglobin AIC, glycosylated haemoglobin, CRP, C-reactive protein.

Blood countNormal with 2500 lymphocytes per mm3Transitory lymphomatosis (>10 000 mm−3) with normal bone marrow examination
Inflammatory parameters: CRP = 38 mg L−1, ESR = 60 mmCRP < 10 mg L−1, ESR = 32 mm
Liver parametersALAT = 176 U L−1 (n < 35); ASAT = 212 U L−1 (n < 35); alkaline phosphatase = 1612 U L−1 (n < 120); GGT = 612 (n > 30); total bilirubin = 218 μmol L−1 (n < 18); conjugated bilirubin = 74 μmol L−1 (n < 4)ALAT = 28 U L−1 (n < 35); ASAT = 31 U L−1 (n < 35); alkaline phosphatase = 98 U L−1 (n < 120); GGT = 32 (n > 30); total bilirubin = 12 μmol L−1 (n < 18); conjugated bilirubin = 3 μmol L−1 (n < 4)
Metabolic parametersGlycaemia = 4.42 g L−1 with glycosuria ++++ and negative ketonuria; haemoglobin AIC = 8.2%Glycaemia = 1.12 g L−1 without glycosuria and ketonuria; haemoglobin AIC = 6.3%

Currently, syphilitic hepatitis is a rare disease and often overlooked – forgotten aetiology of acute hepatitis, especially in immunocompetent patient. An extensive search of the Medline database since 1966 showed only 48 cases of syphilitic hepatitis with only <10 recent cases (since 2000), mainly in HIV-infected patients [2]. The diagnosis of syphilitic acute hepatitis in our patient was made on the basis of the following criteria: abnormal liver enzyme levels indicating hepatic involvement; serological evidence for syphilis, with a positive TPPA (Treponema pallidum particle agglutination) titre and a reactive FTA-Abs result or microhaemaglutination assay result positive for T. pallidum in conjunction with an acute clinical presentation consistent with secondary syphilis; exclusion of alternative causes of hepatic damage, such as acute viral hepatitis, use of medication, malignancy, or opportunistic infection; and improvements in liver enzyme levels following appropriate antimicrobial therapy. We believe that the patient was infected 2 years ago during a ‘sexual travel’ in Amsterdam. In our opinion, the infectious processes probably revealed type 2 diabetes. In contrary to our case, all the published cases showed a marked elevation of serum alkaline phosphatase levels and a modest increase in bilirubin and hepatic transaminase levels in the presence of a generalized rash [2, 3]. In these cases, the histological findings included a nonspecific periportal hepatocyte necrosis, a pericholangiolar inflammation corresponded to the cholestasis and elevation of serum alkaline phosphatase levels, and an inconsistent demonstration of spirochetes. The dissemination of spirochetes from sites of primary lesion during the secondary stage of infection results from poor host immune response whereas the spontaneous resolution of lesions of secondary syphilis result from subsequent development of cell-mediated immunity, both mechanisms founded in HIV-infected patients [2]. As in our case, the response to treatment is characteristically very prompt [1, 3].

Conflict of interest statement

  1. Top of page
  2. Conflict of interest statement
  3. References

No conflict of interest was declared.

References

  1. Top of page
  2. Conflict of interest statement
  3. References
  • 1
    Wright DJM, Csonka GW. Syphilis. In: WeatherallDJ, LedinghamJGG, WarrellDA, eds. Oxford Textbook of Medicine. Oxford: Oxford University Press, 1996; 70722.
  • 2
    Mullick CJ, Liappis AP, Benator DA, Roberts AD, Parenti DM, Simon G. Syphilitic hepatitis in HIV-infected patients: a report of 7 cases and review of the literature. Clin Infect Dis 2004; 39: 1005.
  • 3
    Schlossberg D. Syphilitic hepatitis: a case report and review of the literature. Am J Gastroenterol 1987; 82: 5523.